An Important Drug Alcohol Interaction for the Holiday! Dr. Rice
Acetaminophen and Alcohol
One of my friends started a new diet about two weeks ago. He’s doing great, but his diet will probably dampen some of his Christmas and New Year celebration.
For most folks, the losing weight priority is delayed until early next year. Right now, it’s holiday time!
So here is a drug interaction to consider during the holidays: acetaminophen and alcohol.
Acetaminophen is wonder drug for pain and fever developed over 60 years ago.
Some facts about acetaminophen:
- Acetaminophen is the active ingredient in Tylenol™ and is found in LOTS of pain, cold and sleep products. Always check the label to see if a medicine you are taking contains acetaminophen.
- Acetaminophen is metabolized by the liver. If you have a healthy liver and good nutrition, you can safely metabolize 3000-4000 mg of acetaminophen each day. That’s around 8 tablets per day for most products. Even at higher doses within this range, temporary liver damage can be seen.
Alcohol is also a wonder drug that – when used appropriately – can contribute to social happiness and good will. When used inappropriately or in excess, it is a social scourge and a destroyer of lives.
This is a season in which alcohol often flows freely. Some facts about alcohol:
- Alcohol (its chemical name is ethanol) is the active ingredient in beer, wine, hard liquors and many holiday punches. If you are at a holiday party and are uncertain about what you are drinking… you’re doing it wrong! Know and control alcohol intake to be safe and appropriate.
- Alcohol is also metabolized by the liver. It is a model for drugs that are metabolized at the same speed no matter how much you take. That’s why you can only metabolize a fixed amount, like one drink per hour – consuming any more than that can lead to adverse events.
It’s bad to combine acetaminophen and alcohol at any time. Both are metabolized by the liver, and when taken together, livers can have trouble keeping up with acetaminophen metabolism. Alcohol can deplete a key substance (called glutathione) and cause the liver to produce harmful and toxic metabolites from acetaminophen.
So it’s best to avoid taking acetaminophen and alcohol together. Limit alcohol consumption to 2 drinks per day if you are taking acetaminophen. If your alcohol consumption leaves you with a headache the next morning, consider taking another product, like ibuprofen instead of acetaminophen.
* * *
Just before Christmas is a fun time to work in a pharmacy. We get to wear Santa hats or reindeer antlers. Pharmacists, techs and patients are all in good spirits, as though Santa is watching and they don’t want to be placed on the “naughty list”. After Christmas, things change. We’re all a little grumpier; don’t let it get to you this year.
The last week of the year is always busy in pharmacies. Many health insurance deductibles reset on New Year’s Day, and money remaining in Flexible Spending Accounts (FSAs) for medical expense is lost as the ball drops at the end of each year.
So plan ahead to make it easier on yourself and your pharmacist. If you have medications to refill before the end of the year, phone them in a day or two early so they can be ready for you. If you have money to spend from an FSA, don’t wait until the last minute. Remember to pick up your meds before midnight on December 31st.
We want you to enter 2016 in the best of health! Take care of yourself.
Acetaminophen Awareness Coalition:
Mayo Clinic. Alcohol use: If you drink, keep it moderate:
- Vitamin D – Updates: Dr. Peter Rice - January 9, 2017
- Vitamin D: Dr. Peter Rice - January 4, 2017
- A Compelling Vitamin Story Dr. Peter Rice - December 6, 2016
- Tips to Get the Most from Your Community Pharmacy - November 28, 2016
- Tips on Understanding Autism - November 17, 2016
- Are you Aware of the Signs of a Stroke?: Dr. Peter Rice - November 2, 2016
- Oral Thrush: Dr. Peter Rice - October 26, 2016
- Genetic Tests: Dr. Peter Rice - October 17, 2016
- Disease and Medical Resources: Dr. Peter Rice - October 3, 2016
- Zika Virus: Dr. Peter Rice - September 19, 2016